Alert archive / Kansas / Flash Flood Warnings in 2007
Flash Flood Warning 35, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at May 23, 2007, 10:27 PM CDT for Dickinson County, Geary County, Morris County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 23, 2007, 10:27 PM CDT (03:27 UTC)
- Expired
- May 24, 2007, 2:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Dickinson County, KS, Geary County, KS, Morris County, KS
The radar
The Topeka radar (KTWX), 56 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 10:33 PM CDT | FLASH FLOOD | 4 E Wilsey, KS | WATER OVER ROAD AT 1400 ROAD AND 56. WATER OVER ROAD AT VARIOUS SPOTS WEST ON 56 TO 2100 ROAD. ESTIMATED TWO FEET OF WATER OVER V ROAD NEAR 1500 ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1254 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1305 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 240330
FFWTOP
KSC041-061-127-240730-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1027 PM CDT WED MAY 23 2007
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN DICKINSON COUNTY IN CENTRAL KANSAS...
GEARY COUNTY IN EAST CENTRAL KANSAS...
WESTERN MORRIS COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 230 AM CDT
* AT 1026 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
1 TO 2 INCHES OF RAIN HAS FALLEN OVER THE WARNED AREA. DOPPLER
RADAR INDICATES CURRENT PRECIPITATION RATES OF 1 TO ONE AND A HALF
INCHES PER HOUR. THUNDERSTORMS WILL CONTINUE TO TRAIN OVER THE
WARNED AREA FOR THE NEXT FEW HOURS.
* LOCATIONS IMPACTED INCLUDE...
GEARY COUNTY STATE PARK...
GRANDVIEW PLAZA...
WOODBINE...
LATIMER...
JUNCTION CITY...
HOPE...
HERINGTON...
ENTERPRISE...
CHAPMAN...
CARLTON...
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 285 AND 310.
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3860 9737 3860 9692 3852 9693 3852 9686
3872 9680 3886 9671 3886 9649 3905 9649
3908 9693 3875 9736
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 23, 5:04 PM CDT, 5 hours 23 minutes earlier.
Area forecast discussion, May 23, 5:04 PM CDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE TOPEKA KS 504 PM CDT WED MAY 23 2007 .DISCUSSION... TONIGHT AND THURSDAY...BIGGEST THREAT BEYOND SVR THIS EVENING IS THE POTENTIAL FOR HEAVY RAIN. ALL SIGNS POINT TO THIS INCLUDING HIGH PRECIPITABLE WATER VALUES BETWEEN 150 AND 200% OF NORMAL, INFLOW TO SFC FNT, APPCH OF STG UPPER SYSTEM FROM THE SOUTHWEST AND POTENTIAL TRAINING OF ECHOES OVER WATCH AREA. ONLY CONCERN IS WHETHER PRECURSOR SEVERE WEATHER AND ANY COLD POOL OUTFLOWS MAY SHIFT AXIS OF HEAVIEST RAIN FURTHER SOUTHEAST LATER TONIGHT. EVENING SHIFT WILL NEED TO WATCH THIS AND MAY NEED TO ADJUST WATCH AREA ACCORDINGLY. AM FOLLOWING GFS ON FRONTAL PASSAGE ON THURSDAY AND THIS SHOULD BRING AN END TO PCPN MOST OF AREA BY AFTN. SOME QUESTION ON LINGERING PCPN SERN CWA BUT HAVE TRIED TO BLEND FCST WITH NEIGHBORS SINCE IS A BIT UNCLEAR JUST WHERE ENOUGH LIFT WILL BRING RESIDUAL SHOWERS YET LATE TMRW AFTN. TEMPERATURES SHOULD RECOVER A BIT ON THURSDAY...COULD BE EVEN WARMER OVER NORTHWEST CWA IF ENOUGH SOLAR INSOLATION OCCURS BEHIND PRECIPITATION AREA. SK CONCERNS FOR THURSDAY NIGHT INTO FRIDAY IS EXTENT FRONT WILL GET PUSHED TO THE SOUTH AS THE UPPER WAVE AND ITS LIFT EJECTS TO THE NORTHEAST. NAM LINGERS SOME PRECIP CHANCES ALONG AND A LITTLE BEHIND THE FRONT INTO THE EVENING HOURS THURSDAY...WHILE THE GFS PUSHES PRECIP SOUTH AND EAST. AFTER COORDINATION...HAVE LEFT SOME LOW POPS FOR THE SOUTHEAST CORNER COUNTIES FOR THURSDAY EVENING AND FRIDAY MORNING. LOWS FRIDAY MORNING FROM THE UPPER 40S NORTH TO LOWER 50S SOUTH. FOR FRIDAY AFTERNOON...FRONTAL BOUNDARY STALLS TO THE SOUTH. WITH SOME FOCUS FOR CONVERGENCE AND FLOW ALOFT IN WAKE OF DEPARTING SHORTWAVE TURNS WEST TO SOUTHWESTERLY...AND HINTS OF WEAK EMBEDDED SHORTWAVE ENERGY ALONG WITH SOME INSTABILITY FOR THE AFTERNOON...HAVE KEPT SOME LOW CHANCE POPS OVER THE SOUTHERN COUNTIES. HIGHS FRIDAY GENERALLY IN THE MIDDLE 70S. PRECIPITATION CHANCES INCREASE ACROSS THE CWA OVER THE WEEKEND AGAIN AS A NORTHERN STREAM SHORTWAVE PUSHES ACROSS THE AREA. LIFT FROM THIS FEATURE AND RESIDUAL MOISTURE/INSTABILITY ALONG OLD FRONTAL BOUNDARY ALL CONTRIBUTE TO PRECIPITATION CHANCES IN THE 30 TO 50 PERCENT RANGE WITH THE BETTER CHANCES DURING THE DAY SATURDAY. PRECIPITATION CHANCE LINGER INTO SUNDAY BUT SHOULD BE MAINLY IN THE MORNING. HIGHS OVER THE WEEKEND IN THE MID TO UPPER 70S. THE MEMORIAL DAY INTO WEDNESDAY FORECAST UNFORTUNATELY CONTINUES THE ABOVE PATTERN WITH MODELS HINTING OF SEVERAL SHORTWAVES MOVING ACROSS THE AREA...COMBINED WITH SOMEWHAT MOIST AND UNSTABLE SURFACE CONDITIONS. BETTER CHANCES FOR PRECIP AT THIS TIME APPEAR MONDAY NIGHT INTO TUESDAY NIGHT. HIGHS MONDAY AND TUESDAY IN THE LOWER TO MIDDLE 80S. FLOW TURNS MORE NORTHWESTERLY TUESDAY NIGHT INTO WEDNESDAY WITH SOME THICKNESS COOLING. HAVE HIGHS WEDNESDAY IN THE IN THE UPPER 70S TO LOWER 80S. PF && .AVIATION... CONVECTION ACROSS NE KANSAS THE PRIMARY CHALLENGE FOR 18Z TAFS. SHOWERS AND THUNDERSTORMS EXPECTED ALONG A BOUNDARY STRETCHING NE TO SW JUST TO THE EAST OF MHK. VCTS AT MHK THROUGH THE AFTERNOON...WITH -TSRA BEGINNING EARLY THIS EVENING. SIMILAR AT TOP AND FOE...THOUGH A BIT LATER WITH TIMING AND LESSER COVERAGE. WINDS WILL CONTINUE TO BE GUSTY THROUGH THE AFTERNOON...AND WILL NOT TAPER OFF MUCH BY MORNING AHEAD OF FROPA AROUND 14Z AT MHK AND 15Z AT TOP AND FOE. POSSIBILITY OF LLWS WITH FROPA...BUT LEFT OUT FOR NOW FOR FURTHER ANALYSIS BY LATER SHIFTS. EK && .TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH EARLY THURSDAY MORNING FOR AREAS GENERALLY WEST OF AN HERINGTON...MANHATTAN TO SENECA LINE. KSZ008>010-020>022-034-035 CORRECTED WATCHES/WARNINGS/ADVISORIES SECTION AND INCLUDED COUNTY ZONE NUMBERS. PF
Hazardous weather outlook, May 23, 4:40 PM CDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 440 PM CDT WED MAY 23 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-242145- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 440 PM CDT WED MAY 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT A FRONTAL BOUNDARY OVER CENTRAL KANSAS WILL GRADUALLY WORK EAST OVERNIGHT AS A COLD FRONT. THE FRONT INTERACTING WITH A VERY MOIST AND UNSTABLE AIR MASS...WILL RESULT IN STRONG TO SEVERE THUNDERSTORMS OVER THE AREA...ALONG WITH AT TIMES...VERY HEAVY RAINFALL. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER THREAT... BUT AN ISOLATED TORNADO COULD NOT BE RULED OUT THROUGH THE EVENING HOURS. RAINFALL AMOUNTS IN THE 2 TO 4 INCH RANGE ARE POSSIBLE WHERE THE STRONGER STORMS PERSIST OR REGENERATE AND MOVE ACROSS THE SAME AREA. A FLASH FLOOD WATCH IS POSTED FOR AREAS GENERALLY WEST OF A HERINGTON...MANHATTAN TO SENECA LINE. DEPENDING ON THE MOVEMENT OF THE FRONT OVERNIGHT...THIS WATCH MAY NEED TO BE ADJUSTED FURTHER EAST. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE ONGOING THURSDAY MORNING WITH SOME STILL HAVING THE POTENTIAL TO PRODUCE VERY HEAVY RAIN. THESE STORMS WILL THEN DIMINISH BY MIDDAY NORTH AND WEST OF THE TURNPIKE. THERE IS A LINGERING THREAT FOR THUNDERSTORMS SOUTHEAST OF THE TURNPIKE THURSDAY AFTERNOON AND OVER THE EXTREME SOUTHEAST PORTIONS OF THE AREA...SOUTHEAST OF INTERSTATE 35 THURSDAY NIGHT. OFF AND ON THUNDERSTORM CHANCES WILL BE FOUND ACROSS MUCH OF THE AREA FRIDAY NIGHT INTO TUESDAY NIGHT. THE BETTER CHANCES FOR MORE WIDESPREAD THUNDERSTORM ACTIVITY WILL BE SATURDAY INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED TONIGHT. SPOTTERS ARE ALSO ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
In the hours before
Local storm report, May 23, 8:44 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
844 PM CDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 PM FLOOD BELLEVILLE 39.82N 97.63W
05/23/2007 REPUBLIC KS LAW ENFORCEMENT
STREET FLOODING REPORTED IN TOWN.
&&
JLSpecial weather statement, May 23, 9:19 PM CDT, 1 hour 8 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 919 PM CDT WED MAY 23 2007 KSZ022-036-038-240315- GEARY-RILEY-WABAUNSEE- 919 PM CDT WED MAY 23 2007 THROUGH 1015 PM CDT...A STRONG CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST AT 35 MPH ACROSS PORTIONS OF SOUTHEAST RILEY...GEARY AND WABAUNSEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE ALTA VISTA...VOLLAND AND ALMA. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 313 AND 329 COULD ALSO BE AFFECTED. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Local storm report, May 23, 9:35 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
935 PM CDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 PM FLASH FLOOD 1 W WILSEY 38.64N 96.69W
05/23/2007 MORRIS KS EMERGENCY MNGR
FIVE INCHES OF WATER FLOWING OVER ROAD NEAR 1900 ROAD AND
56 HIGHWAY. 1900 ROAD UNDERWATER FOR ABOUT A HALF MILE
SOUTH OF THIS AREA.
&&
JLLocal storm report, May 23, 9:54 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
954 PM CDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 PM FLASH FLOOD MUNDEN 39.91N 97.54W
05/23/2007 REPUBLIC KS TRAINED SPOTTER
REPORT OF STREET FLOODING IN MUNDEN. TWO SEPERATE REPORTS
OF MORE THAN 2.5 INCHES RAIN SO FAR.
&&
JLLocal storm report, May 23, 10:00 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1000 PM CDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0959 PM FLASH FLOOD MUNDEN 39.91N 97.54W
05/23/2007 REPUBLIC KS TRAINED SPOTTER
REPORT OF WATER 1 TO 1.5 FEET DEEP RUNNING OVER 220 RD
NEAR MUNDEN.
&&
JLSpecial weather statement, May 23, 10:01 PM CDT, 26 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1001 PM CDT WED MAY 23 2007 KSZ035-037-240400- DICKINSON-MORRIS- 1001 PM CDT WED MAY 23 2007 THROUGH 1100 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 25 MPH ACROSS PORTIONS OF SOUTHEAST DICKINSON AND WESTERN MORRIS COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE HOPE...HERINGTON...WOODBINE...LATIMER AND WHITE CITY.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:02 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 58 min |
| May 23, 7:57 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 48 min |
| May 23, 8:29 PM CDT | Flash Flood Warning | TOP | Republic | 4 hr |
| May 23, 9:09 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 51 min |
| May 23, 9:14 PM CDT | Flash Flood Warning | TOP | Morris | 4 hr |
| May 23, 11:27 PM CDT | Flash Flood Warning | TOP | Ottawa | 4 hr |
| May 24, 12:54 AM CDT | Flash Flood Warning | TOP | Clay | 4 hr |
| May 24, 1:28 AM CDT | Flash Flood Warning | TOP | Marshall, Riley, Washington | 4 hr |
| May 24, 1:31 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Riley | 44 min |
| May 24, 2:20 AM CDT | Flash Flood Warning | TOP | Dickinson, Geary | 4 hr |
| May 24, 3:20 AM CDT | Flash Flood Warning | TOP | Nemaha, Pottawatomie | 4 hr |
| May 24, 4:08 AM CDT | Flash Flood Warning | TOP | Ottawa | 4 hr |
| May 24, 4:52 AM CDT | Flash Flood Warning | TOP | Clay | 113 min |
| May 24, 5:21 AM CDT | Flash Flood Warning | TOP | Marshall, Riley | 114 min |
| May 24, 6:04 AM CDT | Flash Flood Warning | TOP | Geary, Riley | 56 min |
Nearby
Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.